CENTRAL NERVOUS SYSTEM STIMULANT TOXICITY IN DOGS AND CATS
 
Description    Pets can be poisoned by ingestion of CNS stimulants that are prescribed for or abused by humans such as amphetamine, methylphenidate, and pemoline. Intoxication is characterized by excitement, hyperthermia, agitation, trembling and convulsive episodes that can be followed by depression of metabolic functions terminally.
 
Species   Canine, Feline
 
Signs   Abnormal behavior, aggression, changing habits, Abnormal pupillary response to light, Anorexia, Arrhythmia, Ataxia, Bloody stools, feces, hematochezia, Bradycardia, Circling, Coma, Constant or increased vocalization, Diarrhea, Disoriented, Dryness oral mucosa, Dullness, Dysmetria, Dyspnea, Excessive or decreased sleeping, Excessive salivation, Excitement, Fever, First degree atrioventricular heart block, Hyperesthesia, Hypothermia, Increased respiratory rate, Increased strength of pulse, Melena or occult blood in feces, stools, Mydriasis, Pale, Petechiae, ecchymoses, purpura, Polydipsia, Propulsion, Second degree atrioventricular heart block, Seizures or syncope, Sinus tachycardia, Sudden death, Tachycardia, Tenesmus, Third degree, complete, atrioventricular heart block, Trembling, Tremor, Ventricular premature beat, Vomiting or regurgitation
 
References   Norkus CL. Dexmedetomidine to control signs associated with lisdexamfetamine dimesylate toxidrome in a cat. Can Vet J 2017;58:261 [Web Reference]
Copyright © 2017 Cornell University College of Veterinary Medicine